Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 1, 1997, 1:59 PM PST for Mariposa County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 1997, 1:59 PM PST (21:59 UTC)
- Expired
- Jan 1, 1997, 8:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Hanford, CA
- Area
- Whole counties
County Mariposa County, CA
The radar
The San Joaquin Valley radar (KHNX), 143 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAT 012200 FFWFAT CAC043-020400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HANFORD CA 159 PM PST WED JAN 1 1997 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 800 PM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CALIFORNIA ...EASTERN MARIPOSA COUNTY AT 130 PM...YOSEMITE PARK RANGERS REPORTED THAT THE MERCED RIVER HAD REACHED FLOOD STAGE AND WAS OVERFLOWING ITS BANKS IN AREAS. NATIONAL WEATHER SERVICE DOPPLER RADAR AT HANFORD SHOWED SHOWERS CONTINUING TO FORM OVER THE SIERRA NEVADA FOOTHILLS AND MOVE OVER YOSEMITE NATIONAL PARK...CREATING ADDITIONAL RUNOFF. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 8:06 AM PST, 5 hours 53 minutes earlier.
Area forecast discussion, Jan 1, 8:06 AM PST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 800 AM PST WED JAN 01 1997 1997 BEGAN WARM AND WET IN FAT WTH ANTHR RNFALL RECORD FALLING. OVRRUNNING PCPN CONTINUES IN CWFA N OF FAT CO...WTH HVST RN NR YNP. GOES LOOP SHOWS WELL DEFINED CDFNT MOVING INTO NW CRNR CA IN LN WTH PREV THINKING. 12Z ETA FOUS HAS 3.33 INCHES OF RN FOR FAT NXT 48 HRS. NGM HAS 1.71 INCHES FCST IN A 48 HR PD...CONTINUING TRND OF NGM FCSTG ABT ONE-HALF PCPN OF ETA FOUS. ETA HAS HVST RN BEGNG 12Z THU WITH NGM 12HRS LTR. ETA ALSO KPS HVR RN THRU LAST 2 PDS THAN NGM. BASED ON PAST PERFORMANCE...PREFER NGM SOLN. SJV TEMPS TO CONTINUE NR RECORD TDA...THN BEGIN TO SLOWLY FALL BACK TO SEASONAL BY ERLY NXT WK. POPS FAT 87+ BFL 368 YNP +++. SANGER .HNX...NONE.
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.